Minnesota, 2002

Damaging Wind in Minnesota, July 10, 2002

July 10, 2002 · NWS ABR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 9, 2:45 PM CST, 9 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 2:45 PM CST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT TUE JUL 9 2002

FORECAST CHALLENGE WILL BE PRECIPITATION TONIGHT AND WEDNESDAY AND
MAX/MIN TEMPERATURES ALL PERIODS.

SHORT TERM DISCUSSION...

WATER VAPOR IMAGERY DEPICTS UPPER LEVEL CLOSED LOW PUNCHING THROUGH
UPPER LEVEL RIDGE AND ROUNDING TOP OF SAID RIDGE THIS AFTERNOON.

MODEL PREFERENCE LEANS HEAVY ON RUC/MESO ETA FOR TONIGHT PERIOD WITH
MESO ETA USED THROUGHOUT DAY 2 AND AVN PICKING UP THE REMAINS FOR
DAY 3. NO SIGNIFICANT MODEL DESCREPANCIES THIS MORNING. AVN APPEARED
A FEW DEGREES TOO WARM AT 700MB BASED ON UPPER AIR ANALYSIS.
RUC/MESO ETA MODEL ALSO DOING A BETTER JOB RIGHT NOW IN
PRECIPITATION FORECAST IN THE NEAR TERM.

TONIGHT...RUC AND MESO ETA MODEL DEPICTING HIGHLY SHEARED
ENVIRONMENT OVER CENTRAL CWA AND BY 06Z OVER EASTERN CWA. INSTABILITY IS
IN PLACE WITH MINIMAL CAPPING. JUST WAITING FOR THE LOW LEVEL WIND
ENVIRONMENT TO PICK UP THE PACE. VGP OVER 0.3 AND EHI OVER 2.5 BEING
ADVERTISED TODAY BY THE RUC DURING THE LATE AFTERNOON AND OVERNIGHT
HOURS. WITH 0-3KM WIND SHEAR VECTOR EXPECTED TO BE BETWEEN 45 AND 90
DEGREES OF CONVECTIVE LINE ORIENTATION...COULD SEE SUPERCELLULAR
ENVIRONMENT QUICKLY CHANGE OVER TO LINEAR SQUALL LINE TYPE SCENARIO
DURING THE OVERNIGHT HOURS IN THE EASTERN CWA. PLENTY OF MOISTURE
THROUGHOUT THE COLUMN...SO POTENTIAL DOES EXIST...ESPECIALLY IN
THE EXTREME EAST...FOR HEAVY RAINERS. THANKS FOR THE HEADS UP AND
COORDINATION CHANHASSEN.

WEDNESDAY...UPPER LOW PASSES OVER EASTERN HALF OF CWA. WITH DECENT
COOLING BETWEEN 850MB AND 500MB...WOULD EXPECT TO SEE SOME
INSTABILITY SHOWER AND/OR THUNDERSTORM ACTIVITY MAINLY OVER CENTRAL
AND EASTERN CWA. INVERTED SURFACE TROUGH SWINGS THROUGH ON WEDNESDAY
AND TRUE SURFACE TO 850MB CAA...IF THERE IS TO BE ANY...TO START BY
MIDDAY ON WEDNESDAY AND CARRY THROUGH THURSDAY. AS A RESULT HAVE
KNOCKED TEMPS DOWN A BIT ON THURSDAY WITH LEE SIDE TROUGH DEVELOPING
OVERNIGHT THURSDAY NIGHT AS COLD SURFACE HIGH CENTER STARTS PUSHING
EAST AWAY FROM CWA. EXPECT WINDS TO COME UP SOMEWHAT AS PRESSURE
GRADIENT INCREASES AND SHOULD BEGIN TO SEE TEMPS ON THE REBOUND ON
FRIDAY UNDER A MOSTLY SUNNY SKY. ALSO HAVE INSERTED AREAS OF FOG FOR
WEDNESDAY NIGHT AND THURSDAY MORNING RESULTING FROM MAX RADIATIONAL
COOLING AND LIGHT WINDS UNDER SURFACE HIGH PRESSURE AXIS CENTERED ON
CWA.

EXTENDED DISCUSSION...

ALL MODELS IN FAIRLY GOOD AGREEMENT THROUGHOUT THE EXTENDED SHOWING
HIGH PRESSURE ACROSS MOST OF THE WRN US THROUGH MON. AVN EXT SEEMS
TO HAVE THE BEST HANDLE ON THE RIDGE BUILDING INTO THE UPPER MIDWEST
THROUGHOUT THE WEEKEND. BY MONDAY...MODELS SHOW A TROF MOVING INTO
THE PAC NW...AND THEN TRACKING EAST ACROSS SOUTHERN CANADA. W US
RIDGE WILL BEGIN TO WEAKEN SOMEWHAT...INDICATING MORE OF A ZONAL
FLOW SETTING UP ACROSS THE NORTHERN PLAINS BY EARLY NEXT WEEK. THE
AVN EXT ALSO BRINGS A WEAK SHORTWAVE SOUTH OUT OF CANADA AND ACROSS
MN AND WI SAT NITE INTO SUN. THE MAIN CHANCE OF PRECIP ACROSS THE
REGION WITH THE ASSOCIATED SFC BOUDNARY WILL BE EAST OF THE CWA INTO
MN AND WI. WITH CURRENT MODEL PROJECTION OF THE PAC NW TROF MOVING E
AND DROPPING SOUTH INTO THE UPPER GRT PLAINS ON TUE INTO WED...THERE
MAY BE SOME PRECIP CHANCES ACROSS THE CWA DURING THE MIDDLE OF NEXT
WEEK...BUT WILL KEEP FORECAST DRY FOR NOW. WITH THE RIDGE BUILDING
INTO THE AREA...EXPECT A WARMING TREND FOR THE WEEKEND...SO HAVE
RAISED TEMPERATURES SLIGHTLY HIGHER THAN GUIDANCE THROUGHOUT THE
EXTENDED PERIOD.

.ABR...NONE.

DORN/ALBRECHT

In the hours before

Special weather statement, Jul 9, 8:29 PM CST, 3 hours 49 minutes before
SDZ005-010-017-036-037-051-100330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT TUE JUL 9 2002

SEVERE THUNDERSTORM WATCH #501 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN NORTHEAST SOUTH DAKOTA...MCPHERSON...EDMUNDS...FAULK...
HYDE...HAND AND BUFFALO. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE
FOR THE REMAINDER OF THE EVENING...BUT ARE NOT EXPECTED TO BECOME
SEVERE.

HINTZ
Special weather statement, Jul 9, 9:50 PM CST, 2 hours 28 minutes before
SDZ006-007-011-018>020-022-100445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 PM CDT TUE JUL 9 2002

SEVERE THUNDERSTORM WATCH #501 WILL BE ALLOWED TO EXPIRE AT 11 PM.
WIDELY SCATTERED THUNDERSTORMS WILL REMAIN ACROSS FAR NORTHEASTERN
SOUTH DAKOTA THROUGH THE EARLY MORNING HOURS...BUT SEVERE WEATHER IS
NOT ANTICIPATED.

HINTZ

The radar

The Aberdeen radar (KABR), 134 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Traverse

When
July 10, 12:18 AM CST
Where
Traverse County, 7 mi E of Browns Vly
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.600, -96.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310968.